I have been taking clonazepam for three months 1.5 mg per day. Is it okay to go down 0.5 mg per day for two weeks and then continue to taper or will this cause bad withdrawal symptoms.
Trying to wean off clonazepam?
Question posted by Chelle54 on 4 Feb 2022
Last updated on 6 February 2022
First, my background. I have EXTENSIVE experience, as a patient and an avid pharmacology lay-student, with clonazepam. This is the advice I would give to myself if I was in your position, and must never take precedent over that of YOUR medical professional's advice. The main risk to sudden benzodiazepine withdrawal is SEIZURE which can be FATAL. So, work with your doctor, and be careful... if you feel a seizure "aura" which can precede the seizure for hours, immediately call for advice - you may need a small extra dose. Perhaps your doctor will give you Dilantin, to facilitate a more rapid discontinuation.
If I had been on clonazepam at such a relatively low dose, for such a relatively short time, I probably would have been able to stop it pretty fast, within four to six weeks, I speculate. (I would go down to 1mg/day for 2 weeks, 0.75mg/day for a week, 0.5/day for a week, then 0.5mg every other day, then every third day, every fourth day... and at some point, you can just stop, perhaps taking a 0.25mg dose if you feel overly unpleasant. It is very important that you are mentally prepared for feeling uncomfortable for a while, maybe a couple months, but hopefully not that long.
The dose of clonazepam I was on... prepare yourself for this. I was on 10 (ten, not a typo) milligrams a day, AND 90mg of flurazepam per night. In retrospect, I am in awe of those dosages, and that I was prescribed it from one doctor (who is now no longer a doctor, and on criminal probation, and who paid me restitution.) The way I decided to withdraw was dangerous and brutal. I just... STOPPED. I had a grand mal seizure at one point, and the ER doctor gave me Dilantin. For 4 straight months, my life was a nightmare of akathisia (the inability to stop moving) night terrors, screaming my throat bloody into my pillow every night, crying fits of unbearable regret. I lost 50 pounds from the episode, and sometime during month 5, I started having moments of "ahhh, calmness." These calm moments grew, and after about 3 years, I was completely back to normal.
So... my long terrible story has a moral. Once you have your relatively easy withdrawal - STAY AWAY FROM BENZODIAZEPINES. (Just my opinion, but I have the wisdom to know it.)
I wish you a speedy withdrawal from this POWERFUL drug :)
Three months is not so long; you should be able to do it if you want to.
- Clonazepam uses and safety info
- Clonazepam prescribing info & package insert (for Health Professionals)
- Side effects of Clonazepam (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.